55.5 F
Davis

Davis, California

Monday, May 27, 2024

Radiation scare increases drug sales

U.S. poison control centers all over the nation are receiving reports of sickness in people taking the non-prescription drug potassium iodide (KI) to ward off possible internal contamination from radioactive waste.

The natural disaster in Japan destroyed six nuclear reactors, driving customers to stock up on radiation-fighting supplements. Retailers, including the Davis Food Co-op, sold out of KI and other similar medicines and supplements, as a result.

“We then sold the heck out of available kelp supplements, or other good sources of iodine. I can’t speak to the motivation of purchasers, but I can imagine that [fear of radiation] could be the case,”said Davis Food Co-op representative Doug Walter.

KI is a stable iodine salt that comes in liquid and pill form. It is capable of protecting the thyroid gland from absorbing radioactive iodine released in radiological or nuclear events.

Most of the stable iodine in humans comes from food. The Center for Disease Control and Prevention does not recommend taking KI supplements unless advised to do so by an emergency management official.

“We always recommend that you consult a health care professional before changing or adding any supplements to your diet,” said Walter. “That’s because they all have risks and benefits, as well as interactions with one another. We strive to provide information to our shoppers, and then allow them to make judgments about their health.”

As use of the drug becomes more prevelant, new cases of adverse health affects caused by KI overdose have been reported, including vomiting, rapid heart beat, dizziness and vertigo

Dr. Leonard Wartofsky, spokesperson for The Endocrine Society, warned the public in a recent publication that in the case of radiation reaching the United States, those that are currently taking KI are at greater risk.

After a two-week window of exposure, the drug is no longer safe to take and can cause hypothyroidism – a shutdown of the thyroid gland.

“It is inappropriate, foolhardy and dangerous to be taking iodine supplements at this time. It’s very important to hold off until it’s absolutely necessary,” said Wartofsky.

Despite current medical advise, at one point, all three manufacturers and suppliers of federally approved potassium iodide in the United States completely sold out of liquid KI and KI pills.

In case of a nuclear disaster, potassium iodide would be best put to use given to infants and individuals younger than 18, who are at higher risk of radiation poisoning than those over the age of 40.

Adults over 40 are less susceptible to thyroid damage caused by radiation and at higher risk of allergic reactions.

Although the side effects of overdosing on potassium iodide are not life-threatening, the drug can cause a variety of ailments ranging from rashes to salivary gland inflammation.

DYLAN AARON can be reached at city@theaggie.org.

LEAVE A REPLY

Please enter your comment!
Please enter your name here